Has anyone else experienced a "neurological rebound" effect from Advil?
May 25, 2016 8:34 AM   Subscribe

I've been taking Advil (ibuprofen) for about two weeks due to a major toothache followed by a root canal. Last night was the first time I went to bed without taking anything, and it took me hours to get to sleep. I seemed sensitive to everything: position of the bed covers, hair touching my arm, position of my legs.

So this is sort of an open, scientific interest question, but I'm idly curious if this is just a reaction of my nervous system no longer being dulled by the ibuprofen, or if was just garden variety insomnia and a total coincidence. (There was no tooth pain, for the record.)

I'd be interested in both positive (me too!) and negative (when I stopped, I noticed nothing) reactions.
posted by CheeseDigestsAll to Health & Fitness (11 answers total) 1 user marked this as a favorite
 
It could be just a little anxiety on your part, hoping that no pain would occur that would keep you from sleeping, and then of course not being able to sleep as a result of the anxiety. But the rebound theory has merit, as well.
posted by beagle at 9:33 AM on May 25, 2016


I can't imagine what the mechanism would be? NSAIDs work by inhibiting prostaglandin and cox enzyme activity. I guess in theory there could be a rebound effect of oversensitivity, but I can't imagine it happening after two weeks of taking Advil. Maybe if you were taking a LOT of it...

Actually yes, hypersensitivity and insomnia are listed as possible side effects here (but frequencies are "unreported").

(Anecdotally, I've taken Advil for long periods, and also not taken it for long periods, and haven't noticed it making a difference in sensitivity or sleep.)
posted by cotton dress sock at 9:55 AM on May 25, 2016 [1 favorite]


I know ibuprofen changes the microbiome in your gut, and there are other studies about how the microbiome in your gut effects mood... ?

Eat a lot of sauerkraut, yogurt, and take some good probiotics, just because 2 weeks of ibuprofen was not so good for your tummy. I'm sure this other effect you describe is short-term, I don't doubt that you experienced it. I am not drawing any conclusions!! I am alerting you to this other recently publicized side-effect you might not be aware of.
posted by jbenben at 9:59 AM on May 25, 2016


I have felt sort of general, full-body (uncomfortable) overarousal after a painful treatment (e.g. electroacupuncture), but on the measure of hours after the fact. Are you thinking maybe the Advil temporarily masked something like that, and it's only being expressed now in a kind of delayed reaction? I don't know if that seems likely, would imagine the timescale works against that idea. (Not saying you're not feeling this. And I am no authority.)
posted by cotton dress sock at 10:10 AM on May 25, 2016


Sometimes when I can't sleep I take an ibuprofen and it seems to help me drop off, but I haven't had a rebound effect. In the UK, paracetamol is sometimes taken at bedtime to help a person settle.
posted by Riverine at 10:27 AM on May 25, 2016


Sometimes I get that same thing even though I'm not on any medication. Just for whatever reason it's like I can't get comfortable in any way and I constantly have minor little annoyances like itches, aches, too hot, too cold etc. etc.

It's usually on nights when I'm not really all that tired in the first place or when I know I have to be in bed by a certain time in order to make an appointment or something. In both cases making it really difficult to relax enough to doze off.
posted by Kimmalah at 11:06 AM on May 25, 2016


[Couple comments removed; make sure you're referring to the right drug, in this case basic ibuprofen/Advil, if you're going to add details to the thread about withdrawls and other reactions.]
posted by cortex (staff) at 11:25 AM on May 25, 2016


I recall seeing a study that regular ibuprofen use increased future migraine risk. That's more linked to ibuprofen being an anti-inflmmatory, though - it's a painkiller but not really a "numbing agent". I would say insomnia/anxiety.
posted by Lady Li at 11:51 AM on May 25, 2016


Thanks, folks. I think I'm going to chalk it up to coincidence. Like Kimmalah, I sometimes have that same feeling with no apparent trigger. But I know from previous experience that ibuprofen does tend to "knock me out" a bit, and so I wondered if by body was somehow looking for it.
posted by CheeseDigestsAll at 2:04 PM on May 25, 2016


Next time you feel that way, get up and try to pee. I've found that my bladder's "too full to fall asleep" level is lower than its "full enough to feel like I need to pee" level. The sensitivity and restlessness you describe is how I feel when I'm in that state.
posted by Jacqueline at 2:22 PM on May 25, 2016 [1 favorite]


I get horrible rebound headaches when I use ibuprofen for more than 2 days in a row. None of the symptoms you mention. They feel like tension headaches, though...so maybe your problem is muscle tension, too? (Idle speculation, I know nothing about pharmacology.)
posted by The Toad at 8:07 PM on May 25, 2016


« Older Is a gift necessary? If so, what?   |   How to get motion-activated pics of an animal? Newer »
This thread is closed to new comments.